Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 28, 2020, 2:36 PM MDT for 18 counties in Montana. It took effect at Aug 29, 2020, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 2:36 PM MDT (20:36 UTC)
- In effect from
- Aug 29, 2020, 12:00 PM MDT
- Expired
- Aug 30, 2020, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS85 KTFX 282036 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 236 PM MDT Fri Aug 28 2020 MTZ112>118-291145- /O.UPG.KTFX.FW.A.0007.200829T1800Z-200830T0600Z/ /O.NEW.KTFX.FW.W.0011.200829T1800Z-200830T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 236 PM MDT Fri Aug 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR CRITICALLY LOW RELATIVE HUMIDITY AND GUSTY WINDS, FOLLOWED BY A WIND SHIFT, FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for critically low relative humidity and gusty winds followed by a wind shift, which is in effect from noon Saturday to midnight MDT Saturday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Winds increase by early Saturday afternoon as relative humidity drops into the teens. * WINDS...West 15 to 25 mph with gusts up to 35 mph. Shifting to the northwest to north at 15 to 25 mph with gust up to 35 mph from 6 pm to midnight Saturday evening for fire weather zones 112, 113, 114, 115, and 117. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * TEMPERATURES...In the 80s to near 90 Saturday afternoon, quickly dropping into the 60s Saturday evening. * IMPACTS...Any new or existing fires could be very difficult to contain. Wind shift could cause issues for firefighting efforts before increased humidity and rainfall arrives Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
5 follow-up statements
557 WWUS85 KTFX 290853 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 253 AM MDT Sat Aug 29 2020 MTZ112>118-300000- /O.CON.KTFX.FW.W.0011.200829T1800Z-200830T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 253 AM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS, FOLLOWED BY A WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty winds and low humidity this afternoon. A wind shift to the north this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph in the afternoon. Winds shifting from the west to the north this evening. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any new or existing fires could be very difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
331 WWUS85 KTFX 292359 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 559 PM MDT Sat Aug 29 2020 MTZ112>118-300600- /O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 559 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS, FOLLOWED BY A WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty winds and low humidity this afternoon. A wind shift to the north this evening. * WINDS...West winds at 15 to 25 mph with gusts up to 35 mph will shift to the Northwest and north 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any new or existing fires could be very difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
264 WWUS85 KTFX 300019 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 619 PM MDT Sat Aug 29 2020 MTZ112-300130- /O.CAN.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 619 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOLLOWED BY A WIND SHIFT, FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has cancelled the Red Flag Warning. The cold front has passed and relative humidity values have risen above critical levels. Therefore, the Red Flag Warning has been Canceled. $$ MTZ113>118-300600- /O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 619 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY, FOLLOWED BY A WIND SHIFT, FOR FIRE WEATHER ZONES 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 113, 114, 115, 116, 117 and 118. * TIMING...West winds will shift to the northwest and eventually north this evening. Relative humidity values will rise above 30 percent once the front passes. * WINDS...West winds 15 to 25 mph with gusts up to 35 mph will shift Northwest to north at 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any new or existing fires could be very difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
650 WWUS85 KTFX 300327 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 927 PM MDT Sat Aug 29 2020 MTZ113>115-300430- /O.CAN.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- 927 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IS CANCELLED FOR WIND SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONES 113, 114, AND 115... The National Weather Service in Great Falls has cancelled the Red Flag Warning. The cold front has moved south of the region. Winds have shifted to the north and humidity is increasing. $$ MTZ116>118-300600- /O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 927 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONES 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 116, 117 and 118. * TIMING...West winds will shift to the northwest and eventually north this evening. Relative humidity values will rise above 30 percent once the front passes. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent ahead of the cold front. * IMPACTS...Any new or existing fires could be very difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
428 WWUS85 KTFX 300545 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1145 PM MDT Sat Aug 29 2020 MTZ116>118-300645- /O.EXP.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/ Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1145 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR WIND SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONES 116, 117, AND 118... The cold front continues to move south through the region. Winds are shifting to the north and humidity is increasing. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 11:45 AM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 28, 11:45 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Fri Aug 28 2020 Updated Aviation Section. .UPDATE... Forecast remains on track for warm and dry conditions to continue through the weekend, with some elevated fire weather concerns through the forecast period. With minor increases to the winds along the High-Line Saturday afternoon and evening, the Fire Weather Watches are likely to be upgraded to Red Flag Warnings with the afternoon forecast. -TP && .SYNOPSIS... Expect a warming trend to continue today and tomorrow, but westerly winds will increase and become gusty on Saturday. Very dry conditions are also expected on Saturday, leading to likely fire weather concerns. A potent cold front will then bring wetter and much cooler conditions for Sunday into Monday before a return toward normal for the rest of the week. && .AVIATION... 1140 AM MDT Thu Aug 28 2020 (28/18Z TAF Period) VFR conditions will persist across the region, as dry and sunny conditions stick around through the TAF period. Winds should remain light over the southwest terminals through the period, with the North-central terminals becoming breezy this afternoon/evening and then strengthening again late tomorrow morning, especially along the High-Line. -TP Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .FIRE WEATHER... A Fire Weather Watch is in effect for all NWS Great Falls Fire Weather Zones from Noon to Midnight Saturday. Westerly winds increase across much of the area on Saturday ahead of an approaching cold front. Sustained winds of 15 to 25 mph, with gusts up to around 35 mph, are expected Saturday afternoon, with relative humidity dropping into the teens for most locations. Any new or existing fires could be difficult to contain under such conditions. The front is forecast to push into the Hi- Line counties by Saturday evening, with a shift to gusty NW-N'ly winds behind it. This wind shift and gusty winds behind it could cause issues for firefighting efforts with sudden changes in fire behavior and spread before dropping temps and increasing humidity help. Cooler and wetter conditions are expected behind the front Saturday night through Monday. && .PREV DISCUSSION... /ISSUED 545 AM MDT Fri Aug 28 2020/ Today through next Monday... Shortwave ridging builds today, leaving clear and dry conditions across the region. Temperatures will be somewhat warmer today under the ridging, especially for parts of central and SW MT. Expect highs to trend even warmer for Saturday, despite the ridge starting to slide off to the east. This will be due to westerly downslope winds increasing on Saturday due to a lee side trough developing ahead of an amplifying system moving into the Pacific Northwest. Dry and windy conditions on Saturday are forecast to cause critical fire weather concerns, and a Fire Weather Watch has been issued for noon to midnight on Saturday for all Fire Weather Zones, matching up with MSO's Watch for their zones in SW MT. A strong cold front will arrive Saturday night, followed by much cooler temperatures Sunday into Monday. Highs those days are likely in the 60s, anywhere from 10 to 20 degrees below normal, which still run mid-70s to mid-80s. Ensembles continue to indicate decent agreement of some widespread light to moderate rain along and east of the Continental Divide Sunday with the main front and upper trough, and perhaps also Monday as a shortwave passes through. Cooler temperatures could also support the season's first bit of accumulating snow for the higher mountain areas, currently looking like above about 7000 feet, but that could change. -Kredensor Tuesday through next Friday... Seasonably mild temperatures return into next week with a broad anticyclonic flow rebuilding over the southwest U.S, with highs forecast in the 70s to low 80s. This places our region into a northwest flow, which will maintain a series of weak disturbances, breezy conditions, and low chances for precipitation. && .PRELIMINARY POINT TEMPS/POPS... GTF 82 50 87 45 / 0 0 0 30 CTB 81 47 82 41 / 0 0 0 60 HLN 83 49 86 45 / 0 0 0 30 BZN 82 47 86 46 / 0 0 0 20 WYS 78 37 78 36 / 10 10 0 20 DLN 78 46 80 44 / 0 0 0 10 HVR 83 50 90 46 / 0 0 0 30 LWT 78 50 87 42 / 0 0 0 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:01 PM MDT | Special Weather Statement | TFX | Beaverhead | 29 min |
| Aug 28, 4:01 AM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 11 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.